Nebraska, 2001

Hail in Nebraska, April 10, 2001

April 10, 2001 · NWS OAX · 1 event in 1 county or zone

A 5 to 15 minute hail storm hit the Omaha, Council Bluffs and Bellevue area causing extensive auto and roof damage. The hail covered the ground to several inches in some locations with most stones in the 1/2 to 1 1/2 inch range, although some were larger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A 5 to 15 minute hail storm hit the Omaha, Council Bluffs and Bellevue area causing extensive auto and roof damage. The hail covered the ground to several inches in some locations with most stones in the 1/2 to 1 1/2 inch range, although some were larger. From central into downtown Omaha, as the hail fell the visibility was lowered to near zero and the hail drifted like snow and shovels were used to clear some sidewalks. An elderly Omaha woman was injured with some cuts and bruises from the hail when she was caught outside. According to State Farm Insurance agents, the storm was the costliest hailstorm in the Omaha area at least since the late 1980's and possibly ever. State Farm estimated that there would be 100,000 claims in the Omaha Metro area. Most of the larger hail spared the northwest sections of the Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 10, 2:15 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 2:15 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
315 AM CDT TUE APR 10 2001

PRIMARY CONCERNS FOR THIS FORECAST ARE THE THREAT OF PCPN AND TEMPS
INTO WED.  08Z SURFACE ANALYSIS SHOWED LOW PRES CENTERED OVER ERN CO
WITH A NRLY STNRY FNT EXTENDING E ACROSS KS AND MO INTO IL.  MAIN
AREA OF CONVECTION EARLY IN THE NIGHT WAS OVER MO AND ERN KS...
AND STRATUS/FOG WAS ADVECTING RAPIDLY WWD FROM IA.  LOW CLOUDS ARE
EXPECTED TO LIFT DURING THE DAY.  THE SFC LOW IS FORECAST TO DEEPEN
TODAY IN RESPONSE TO A SHORTWAVE EJECTING OUT OF SW FLOW ALOFT.
EXPECT SHOWERS AND TSTMS TO BE ON THE INCREASE IN COVERAGE EARLY
THIS MORNING OVER SERN NE.  LATEST 11-3.9 MICRON STLT IMAGES SHOWED
SOME CLOUD DEVELOPMENT 4-5 KFT AGL FROM HLC TOWARD GBD.  SFC DEWPTS
IN THE 60S WERE BEING LIFTED INSENTROPICALLY OVER THE FNT.  HAVE
INCREASED POPS ALL AREAS FOR  TODAY.  EXPECT A DECENT RANGE OF MAX
TEMPS...FROM 55 TO 60 IN THE NWRN PART OF FCST AREA TO THE LOWER TO
MID 70S NEAR THE KS AND MO BORDERS.

MAIN CLOSED LOW AT 500 MB STARTS TO LIFT OUT TNGT.  WITH A FRONT IN
THE VICINITY...PLENTY OF MOISTURE AND INCREASING DIVERGENCE ALOFT
SEE NO REASON TO CHANGE CATEGORICAL POPS FOR TNGT.  A FEW STORMS MAY
BE SEVERE.  EXPECT LOWS TO RANGE FROM THE 40S NW TO 50S SE.  SFC LOW
INTENSIFIES EVEN MORE ON WED...WHILE EJECTING NEWD.  BEST CHANCE OF
WIDESPREAD RAIN IS OVER THE NWRN 2/3 OF FCST AREA...WHILE SERN NE
AND SWRN IA GET IN THE DRY SLOT.  DRY SLOT WILL BECOME CONVECTIVELY
UNSTABLE WITH LIFTED INDICES DROPPING TO NEAR -6 BY EARLY AFTN.
WILL GO WITH THE TIMING DEPICTED BY THE ETA MODEL ON THE SURFACE
LOW...MOVING IT TO NWRN IA BY 00Z THU.  NGM IS FARTHER TO THE
NORTH...WHILE THE AVN IS FARTHER WSW.  BEST CHANCE OF WIDESPREAD
MEASURABLE PCPN SHOULD BE OVER NERN NE...BUT WILL STILL KEEP A
SMALL CHANCE ELSEWHERE IN CASE THE ETA TIMING IS OFF.  FIRST DRAFT
OF THE WORK ZONES WAS SENT.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 10, 10:12 AM CST, 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  A SHORT LINE
OF FAST MOVING THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL  IN
A LINE ABOUT 50 MILES WIDE FROM WAHOO EAST TOWARD OAKLAND IOWA
THROUGH EARLY AFTERNOON.

OTHER SEVERE STORMS ARE POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS
THE AREA.  WARM...MOIST AND UNSTABLE AIR IS LIFTING NORTH OVER A
WARM FRONT IN NORTHERN KANSAS AND MISSOURI.  THIS> WILL PROVIDE
ENERGY FOR DEVELOPMENT OF STRONG THUNDERSTORMS AS THE FRONT MOVES
NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND
TONIGHT.

POLLACK

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
April 10, 10:40 AM CST to 11:01 AM CST
Where
Douglas County, Omaha
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$300 million
Reported by
LAW ENFORCEMENT
Coordinates
41.267, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240634.